Researchers have found that people taking medication for a hyperactivity disorder are at higher risk of having a heart problem.
The controversial hyperactivity drug Ritalin has been linked to an increased risk of heart rhythm problems.
A new study found that the drug frequently used for attention deficit hyperactivity disorder (ADHD) is associated with an increased risk of abnormal heart rhythm in children and young people shortly after the start of treatment.
A team of researchers from Australia, Canada and South Korea looked at more than 100,000 children prescribed methylphenidate - a central nervous system stimulant used to treat ADHD and narcolepsy.
The drug is sold under various trade names, Ritalin being one of the most commonly known.
Their study, published by The BMJ, examined 1,224 patients in the South Korea National Health Insurance Database aged 17 or under who had also experienced an "incident cardiovascular event".
This included 864 patients with arrhythmias (an abnormal heart rhythm), 396 with hypertension, 52 with myocardial infarctions, 67 with stroke, and 44 with heart failure.
Cases of arrhythmia were 61 per cent more likely to have occurred during the first two months of use compared with periods of non use, they found.
And risk was even higher in the first three days of use.
The risk was more pronounced in children with existing congenital heart disease.
Though the absolute risk is likely to be low, the researchers say the benefits of the medication should be carefully considered.
"With the increased use of drugs for ADHD globally, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents," they conclude.